medication question

Discussion in 'General Parenting' started by Jena, Dec 15, 2010.

  1. Jena

    Jena New Member

    hi

    does anyone know of a secondary medication that can be added to combat weight loss from any of the ap's that cause it?

    so, if we use seroquel and that works well, yet weight gain is a huge issue is there another medication that can be added to combat that and the sugar levels?

    I've been doing some research on medications, and i was just wondering

    thanks
     
  2. smallworld

    smallworld Moderator

    There are some medications that suppress appetite and are sometimes added when APs cause significant weight gain, but I'm not sure that would be recommended in a child who has an eating disorder. One of the points of using APs in the treatment of eating disorders is to make the patient hungry enough to eat.
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Yeah...SW is right for your child. I dont think the medicine would be good for your child. Topamax is the one that they give but it would make food taste funny to her, or at least it does for a period of time. Using it at this point in time would be counteractive to your plans. At a later date, might be a better time.
     
  4. Jena

    Jena New Member

    OMG i'm so sorry i wrote that thread late and i was soo tired. I meant weight gain. Janet and Small i'm sorry. Can we change that question?? LOL.

    point is i like seroquel for difficult child as a mood stabilizer more i thought on it last night. it does seem to make her more even, the moods do not switch around alot. it didnt' help with sleep in the end yet the rest it helped alot i think. i was thinking if i went back to that what could i use as something to stop the seroquel belly on her that she hates and i've noticed will reduce food intake now due to that. she's waxing and waning with the eating again yet there has been a great deal of stress here now due to easy child.
     
  5. smallworld

    smallworld Moderator

    For mood stabilizers:
    Depakote and Lithium cause weight gain.
    Trileptal and Lamictal are weight neutral.
    I don't know about Tegretol, but it's not used all that often in the pediatric population.

    If Seroquel was beginning to poop out, you may just need to increase the dose. Some kids need as high as 800 mg for mania and mood stabilization.

    If I haven't answered the right question, please let me know.
     
  6. Jena

    Jena New Member

    ok yes i got all those down pat. maybe i'm not asking right. Seroquel was great for mood stabilization yet weight gain was way too much. and it was all in her belly. so i had heard once theres' a secondary medication that can be added that can decrease the weight gain effects yet i've been researching and haven't found it. doctor had no clue, yet he has no clue about alot of things so that wasnt' surprising. cause if i can go back to seroquel, than add in that medication whatever it is and than see if the sleep comes again with-the seroquel.
     
  7. smallworld

    smallworld Moderator

    I stand by my original statement -- it would not be recommended for a child with an eating disorder to be on a medication that suppresses appetite.
     
  8. Jena

    Jena New Member

    ok lol.......i totally get how you feel!! your the best you know that. what i'm asking is even when she's on seroquel and doesn't eat this is a non eating question the doctor and i figured out she retains water in belly area so there must be some type of medication out there to undo that is what i'm looking for...... i call it the seroquel belly it literally swells up like nothing i've ever seen. difficult child hates it and thinks she can control it yet we can't.
     
  9. Jena

    Jena New Member

    on another note refeeding therpapist and i agreed that whatever's going on with difficult child is no longer a phobia of food. she's eating just not alot. her weight's currently great. and nutrion is going in yet not what i'd like to see. she said you need a very strong therapist, they began two weeks ago yet t cut appointments because guess what insurance gave a problem so we're fighting insurance co now to get her back in and a good medication to bypass what's up with her. we have derived or therapist did that it's all her bipolar junk kicking up inside her not the anxiety now regarding that particular issue. which i kinda knew she needed a good medication and strong therapy. i loved therapist hopefully insurance co will stop playing games with-me
     
  10. smallworld

    smallworld Moderator

    Jen, on the medication question, you're going to have to find a doctor who knows. When my daughter started Zyprpexa for her eating disorder, she initially gained a lot of weight in her tummy area and then after several months, the weight gain slowed down and she "grew" into it. She's now been on Zyprexa for four years and she's not overweight in the slightest. In fact, she looks totally in proportion. So it may just take a while for your daughter to adjust to the Seroquel. The problem is if you keep starting and stopping it, she may see-saw with her weight.
     
  11. Jena

    Jena New Member

    i pulled it last time due to sugars glucose was too high..... that's another pt i didnt' think of.
     
  12. smallworld

    smallworld Moderator

    How about talking with an endocrinologist?
     
Loading...